Back to Search Start Over

Number Theory and Infinity Without Mathematics.

Authors :
Nodelman, Uri
Zalta, Edward N.
Source :
Journal of Philosophical Logic. Oct2024, Vol. 53 Issue 5, p1161-1197. 37p.
Publication Year :
2024

Abstract

We address the following questions in this paper: (1) Which set or number existence axioms are needed to prove the theorems of 'ordinary' mathematics? (2) How should Frege's theory of numbers be adapted so that it works in a modal setting, so that the fact that equivalence classes of equinumerous properties vary from world to world won't give rise to different numbers at different worlds? (3) Can one reconstruct Frege's theory of numbers in a non-modal setting without mathematical primitives such as "the number of Fs" ( # F ) or mathematical axioms such as Hume's Principle? Our answer to question (1) is 'None'. Our answer to question (2) begins by defining 'x numbers G' as: x encodes all and only the properties F such that being-actually-F is equinumerous to G with respect to discernible objects. We answer (3) by showing that the mere existence of discernible objects allows one to reconstruct Frege's derivation of the Dedekind-Peano axioms in a non-modal setting. [ABSTRACT FROM AUTHOR]

Details

Language :
English
ISSN :
00223611
Volume :
53
Issue :
5
Database :
Academic Search Index
Journal :
Journal of Philosophical Logic
Publication Type :
Academic Journal
Accession number :
180106226
Full Text :
https://doi.org/10.1007/s10992-024-09762-7